Wisconsin, 2025

Ice Storm and Winter Storm in Wisconsin, March 29 to 30, 2025

March 29 to 30, 2025 · NWS GRB · 19 events in 17 counties and zones

A complex spring storm brought periods of freezing rain and light snow to northern and central Wisconsin from Saturday afternoon (3/29) through Sunday morning (3/30). 60 inches with widespread tree damage and power outages as easterly winds gusted to 20 to 30 mph.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A complex spring storm brought periods of freezing rain and light snow to northern and central Wisconsin from Saturday afternoon (3/29) through Sunday morning (3/30). Ice totals ranged from 0.25 to 0.60 inches with widespread tree damage and power outages as easterly winds gusted to 20 to 30 mph. More than 90,000 customers were without power across northeast Wisconsin during this event. Light snowfall amounts of 1 to 2 inches were noted across portions of north-central Wisconsin with the first round of precipitation.

There was a lull in the precipitation later Sunday morning (3/30) into the early afternoon. The mixed precipitation changed over to all snow Sunday afternoon (3/30) and continued into the evening as winds became northerly and gusted to 20 to 30 mph. Snowfall amounts were generally 3 to 7 inches during the second round of snow across north-central Wisconsin, with the highest snowfall amounts including 7 inches in Florence (Florence Co.) and 6.7 inches in Eagle River (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 29, 11:28 AM CST, 1 hour 32 minutes earlier. Its key messages:

  • A significant ice accumulation is likely across north-central and far northeast Wisconsin tonight through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
  • The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
  • There is a 20-30% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail.
  • The weekend precipitation will lead to fast flows and rising rivers and streams into next week. Isolated minor flooding is possible.
Area forecast discussion, Mar 29, 11:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1228 PM CDT Sat Mar 29 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- A significant ice accumulation is likely across north-central
  and far northeast Wisconsin tonight through Sunday afternoon. There
  is a 60-90% chance that the area between Merrill and Iron
  Mountain will see at least 0.25" of ice accumulation.

- The freezing rain could create significant disruptions in travel,
  along with damage to trees and power outages. Ice Storm
  Warnings and a Winter Storm Warning have been issued for north-
  central and far northeast Wisconsin.

- There is a 20-30% chance of thunderstorms across the forecast
  area tonight. Some of the stronger storms could produce small
  hail.

- The weekend precipitation will lead to fast flows and rising
  rivers and streams into next week. Isolated minor flooding is possible.

&&

.DISCUSSION...
Issued at 446 AM CDT Sat Mar 29 2025

Short Term...Today Through Sunday Night

Changes: Ice storm warnings and Winter Weather Advisories have
been extended south and east. Ice accumulations have increased
from the previous forecast.

Discussion:

Scattered thunderstorms continued across portions of central and
east-central Wisconsin early this morning. Some brief heavy rain
and small hail are possible with the strong storms. Temperatures
were in the 30s, meanwhile it was still in the lower to middle 60s
across southern Wisconsin.

During freezing rain/ice storm events in March and early April,
the Hudson Bay high plays a significant role by providing a cold
and dry air mass flowing southwest into the area on gusty
northeast winds. This is important tonight as the colder air
that will help transition the precipitation over to freezing rain
and sleet is a little further south than expected. The reason why
this is mentioned, as the precipitation is ongoing tonight,
surface dewpoints continue to fall by several degrees. I can't
recall the last time I saw dewpoints dropping several degrees
after several hours of precipitation.

There is still a lot going on this morning, so lets get to it.
At the surface, the frontal boundary south of the area is expected
to sag southward today. Meanwhile, the precipitation across the
north should diminish or end as the first wave of low pressure
moves east of the area. Across central and east-central Wisconsin
where the 850mb warm front resides, 850mb winds will override the
surface warm front combined with steep 700/500mb lapse rates
will continue to produce showers and a few storms. During
the late afternoon, the 850mb warm front will lift northward
as the low level jet increases late this afternoon. The strong
overrunning event will lead to precipitation expanding and lifting
northward during the afternoon. Scattered thunderstorms are
expected to break out later this afternoon and tonight across
the entire area. Small hail are likely with the stronger storms,
and could not entirely rule an isolated one inch hail report.

Meanwhile, the surface front will remain well south of the area
today and tonight. The cold northeast flow will lock the front
in place until the surface low moves up on Sunday. The surface low
should pass south of the area. As mentioned before, air
temperatures a few degrees cooler for tonight into Sunday. This
resulted in ice accumulations increasing which resulted in
Ice Storm Warnings or Winter Weather Advisories were expanded
south and east. Surface dewpoints falling several degrees during
a steady precipitation event occurring over several hours

On Sunday, ongoing freezing rain and rain will continue. Some
concern on what the impacts will be after temperatures rise to
or a few degrees above freezing during the afternoon. For
locations not in the advisory or warning, potentially slippery
travel is possible across the Fox Valley and lakeshore Sunday
night as the precipitation will likely change over to freezing
rain or sleet before changing to all snow before ending. Highest.

Long Term...Monday Through Friday

Weather conditions across central and northeast Wisconsin quiet
down for the second half of Monday as the weekend system departs.
Road conditions may remain slippery, especially Monday morning.
High pressure ridge allows for quiet weather for most of Tuesday,
followed by another system approaching Tuesday night.

Still looking at differences in the track and timing of this low
progged to move across the Plains on Tuesday into Wednesday, and
then through WI later Wednesday. These details affect the
temperature profiles, and ultimately precipitation type. However,
regardless of the specific track this event is currently looking
more like rain/snow, as supposed to a variety of mixed/icy ptypes.
There could be a brief period of freezing rain Tuesday
night/early Wed as surface temps fall below freezing, but
soundings otherwise suggest rain or snow. With onset timing
looking later Tuesday evening, temperatures would suggest mainly
snow (with perhaps a little freezing rain) Tuesday night into
Wednesday morning, and then becoming all rain Wednesday afternoon
in central and east- central WI, with a mix of rain and snow
across northern WI. Any remaining rain Wednesday night may
transition back to all snow. Determining snow totals and ultimate
impacts is challenging given the multiple transitions and warming
daytime temps and roads. NBM probabilities show a 30-50% chance
for at least 3" north and west of the Fox Valley, and closer to
20% chance from the Fox Valley to east- central WI. There is a 25%
chance for a tenth of a inch of ice in north- central WI. Also of
note, a 30-50% chance of precip greater than 1.0" for central and
northeast WI, which would add to many already swollen rivers and
streams.

Temperatures will be below normal Monday and Tuesday with highs in
the 30s and low 40s, and at or above normal from Wednesday
through Saturday with highs in the 40s and 50s.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1227 PM CDT Sat Mar 29 2025

Poor flying conditions will prevail through the TAF period. Low
pressure will track into the Great Lakes spreading a mix of rain,
freezing rain, sleet and snow across the region. The snow will be
confined to far north central WI, likely north of RHI. Mainly
freezing rain is expected at RHI/AUW/CWA with some sleet mixing in
at times. Significant icing is expected. Mainly rain is expected
at ATW/GRB, but some light icing will be possible if the surface
temp can drop to or slightly below freezing. Rain is expected at
MTW. Look for mainly IFR/LIFR conditions area-wide. There will be
small chances for thunder (under 30%) as elevated instability
arrives tonight, but have left thunder out as chances are too
low.

Winds will remain northeast into Sunday, gusting to 25 kts,
locally higher near the Bay and lake.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for WIZ005.

Ice Storm Warning from 7 PM this evening to 7 PM CDT Sunday for
WIZ010>013-018>021-030-031-073.

Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for WIZ035>037-074.
&&

DISCUSSION.....Eckberg/KLJ
AVIATION.......Bersch
Hazardous weather outlook, Mar 29, 10:15 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1115 AM CDT Sat Mar 29 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1115 AM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few slippery spots are possible in locations where temps are
near freezing this afternoon, mainly across northern and far
northeast WI.

Hazardous to dangerous travel is expected tonight across north-
central and far northeast Wisconsin due to a potentially destructive
ice storm. Snow may mix in at times across far north-central
Wisconsin. Significant disruptions in travel, along with damage to
trees and power outages are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The ice storm will continue on Sunday. Storm total ice accumulations
will be significant, ranging from two to eight tenths of an inch
across north-central and far northeast Wisconsin. Some snow is
expected across the far north. This will create significant
disruptions in travel, along with damage to trees and power
outages. Ice Storm Warnings, Winter Storm Warnings and Winter
Weather Advisories are in effect.

Hazardous travel may develop Sunday night across the Fox Valley
and lakeshore as the rain changes to sleet and freezing rain
before changing to all snow.

The widespread precipitation could lead to fast flows and minor
flooding along the shorelines of area rivers and streams early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle or freezing
rain this morning, and any ice accumulation tonight through
Sunday. Spotters are also requested to report any hail from
thunderstorms.

LMZ521-522-541>543-301615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1115 AM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon and
tonight. Some of the storms could contain small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Bersch

In the hours before

Local storm report, Mar 29, 7:11 AM CST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
811 AM CDT Sat Mar 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             7 NNE Hamburg           45.18N 89.85W
03/29/2025  M2.03 Inch       Lincoln            WI   CO-OP Observer

            CO-OP Observer station MLLW3 Merrill 8 W.

0700 AM     Rain             2 N Sister Bay          45.20N 87.11W
03/29/2025  M2.03 Inch       Door               WI   Cocorahs

            Cocorahs station WI-DR-6 Sister Bay 1 N.

0530 AM     Rain             Fish Creek              45.12N 87.23W
03/29/2025  M1.93 Inch       Door               WI   CO-OP Observer

            CO-OP Observer station FISW3 Fish Creek 1 E
            WWTP.

0700 AM     Rain             1 WNW Ellison Bay       45.25N 87.07W
03/29/2025  M1.82 Inch       Door               WI   Cocorahs

            Cocorahs station WI-DR-15 Ellison Bay 0.0
            SE.

0701 AM     Rain             9 E Amberg              45.48N 87.81W
03/29/2025  M1.56 Inch       Marinette          WI   CO-OP Observer

            CO-OP Observer station ABGW3 Amberg 9 E.

0700 AM     Rain             2 NE Egg Harbor         45.06N 87.25W
03/29/2025  M1.42 Inch       Door               WI   Cocorahs

            Cocorahs station WI-DR-24 Egg Harbor 2.4
            ENE.

0600 AM     Rain             4 E Stiles              44.86N 87.98W
03/29/2025  M1.36 Inch       Oconto             WI   Cocorahs

            Cocorahs station WI-OC-19 Oconto 5.6 WSW.

0700 AM     Rain             1 N Amherst             44.47N 89.28W
03/29/2025  M1.34 Inch       Portage            WI   Cocorahs

            Cocorahs station WI-PT-26 Amherst 1.5 N.

0700 AM     Rain             Baileys Harbor          45.06N 87.13W
03/29/2025  M1.29 Inch       Door               WI   Cocorahs

            Cocorahs station WI-DR-32 Baileys Harbor 0.3
            SSW.

0630 AM     Rain             1 SE Oconto Falls       44.86N 88.13W
03/29/2025  M1.28 Inch       Oconto             WI   Cocorahs

            Cocorahs station WI-OC-15 Oconto Falls 1.0
            SE.

0755 AM     Rain             2 NW Merrill            45.20N 89.72W
03/29/2025  M1.26 Inch       Lincoln            WI   AWOS

            AWOS station KRRL Merrill Airport.

0700 AM     Rain             1 NNE Wausau            44.98N 89.62W
03/29/2025  M1.25 Inch       Marathon           WI   Cocorahs

            Cocorahs station WI-MT-37 Wausau 1.6 NE.

0700 AM     Rain             1 ENE Mountain          45.18N 88.46W
03/29/2025  M1.22 Inch       Oconto             WI   Cocorahs

            Cocorahs station WI-OC-8 Mountain 0.9 E.

0600 AM     Rain             1 NE Wausau             44.97N 89.62W
03/29/2025  M1.20 Inch       Marathon           WI   Cocorahs

            Cocorahs station WI-MT-36 Wausau 1.6 ENE.

0600 AM     Rain             2 ESE Athelstane        45.42N 88.06W
03/29/2025  M1.12 Inch       Marinette          WI   CO-OP Observer

            CO-OP Observer station ASTW3 Athelstane 1.6
            E.

0700 AM     Rain             4 N Brussels            44.78N 87.62W
03/29/2025  M1.05 Inch       Door               WI   Cocorahs

            Cocorahs station WI-DR-9 Brussels 3 N.

&&
Local storm report, Mar 29, 7:15 AM CST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
815 AM CDT Sat Mar 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Rain             6 N Porterfield         45.23N 87.78W
03/29/2025  M1.64 Inch       Marinette          WI   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 ice storm, 3 winter storm. Local standard time, as filed.

Ice Storm, Northern Oconto

When
March 29, 1:00 PM CST to March 30, 8:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Social Media
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest ice total in northern Oconto County was 0.50 inches in Mountain.

Ice Storm, Southern Marinette

When
March 29, 1:00 PM CST to March 30, 8:00 AM CST
Where
Southern Marinette forecast zone
Reported by
Social Media
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest ice total in southern Marinette County was 0.25 inches in Pembine.

Ice Storm, Door

When
March 29, 1:00 PM CST to March 30, 9:00 AM CST
Where
Door forecast zone
Reported by
Social Media
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Ice totals in Door County were 0.25 to 0.50 inches.

Ice Storm, Menominee

When
March 29, 2:00 PM CST to March 30, 8:00 AM CST
Where
Menominee forecast zone
Reported by
Official NWS Observations
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Ice totals in Menominee County were 0.25 to 0.50 inches.

Ice Storm, Southern Oconto

When
March 29, 3:00 PM CST to March 30, 8:00 AM CST
Where
Southern Oconto forecast zone
Reported by
Social Media
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest ice total in southern Oconto County was 0.30 inches in Lena as well as near Sampson.

Ice Storm, Northern Marinette

When
March 29, 3:00 PM CST to March 30, 8:00 AM CST
Where
Northern Marinette forecast zone
Reported by
Social Media
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest ice totals across northern Marinette County included 0.30 inches near Beecher and 0.25 inches near Dunbar.

Ice Storm, Oneida

When
March 29, 4:00 PM CST to March 30, 3:30 AM CST
Where
Oneida forecast zone
Reported by
Social Media
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest ice total in Oneida County was 0.25 inches in Three Lakes.

Ice Storm, Forest

When
March 29, 4:00 PM CST to March 30, 5:00 AM CST
Where
Forest forecast zone
Reported by
Social Media
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest ice total in Forest County was 0.50 inches in Argonne.

Ice Storm, Florence

When
March 29, 4:00 PM CST to March 30, 6:30 AM CST
Where
Florence forecast zone
Reported by
Social Media
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest ice total in Forest County was 0.25 inches in Aurora.

Ice Storm, Lincoln

When
March 29, 4:00 PM CST to March 30, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest ice total in Lincoln County was 0.40 inches in Merrill.

Winter Storm, Vilas

When
March 29, 4:00 PM CST to March 30, 3:00 AM CST
Where
Vilas forecast zone
Reported by
Social Media
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches fell in Vilas County along with 0.25 inches of ice in Arbor Vitae.

Ice Storm, Langlade

When
March 29, 7:00 PM CST to March 30, 7:00 AM CST
Where
Langlade forecast zone
Reported by
Social Media
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest ice total in Lincoln County was 0.80 inches in Kempster.

Ice Storm, Wood

When
March 29, 7:00 PM CST to March 30, 7:00 AM CST
Where
Wood forecast zone
Reported by
Social Media
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest ice total in Wood County was 0.30 inches in Wisconsin Rapids.

Ice Storm, Waupaca

When
March 29, 7:00 PM CST to March 30, 6:00 AM CST
Where
Waupaca forecast zone
Reported by
Social Media
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest ice total in Waupaca County was 0.30 inches in Iola.

Ice Storm, Shawano

When
March 29, 8:00 PM CST to March 30, 7:00 AM CST
Where
Shawano forecast zone
Reported by
Social Media
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest ice total in Marathon County was 0.40 inches in Tigerton.

Ice Storm, Portage

When
March 29, 8:00 PM CST to March 30, 7:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The highest ice total in Portage County was 0.50 inches in Plover.

Ice Storm, Marathon

When
March 29, 9:00 PM CST to March 30, 6:00 AM CST
Where
Marathon forecast zone
Reported by
Social Media
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest ice total in Marathon County was 0.25 inches in Weston as well as near Knowlton.

Winter Storm, Vilas

When
March 30, 2:00 PM CST to 9:00 PM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Light freezing rain changed over to heavy snow during the afternoon. The highest snowfall total in Vilas County was 6.7 inches in Eagle River.

Winter Storm, Florence

When
March 30, 2:00 PM CST to 11:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Light freezing rain changed over to heavy snow during the afternoon with north northwest winds gusting to 20 to 30 mph. The highest snowfall total in Florence County was 7 inches in Florence.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233188, 1233190, 1233198, 1233187, 1233189, 1233191, 1233182, 1233183, 1233184, 1233185, 1246875, 1233186, 1233195, 1233197, 1233194, 1233196, 1233193, 1233209, 1233210.